Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 186, NWS Mobile, AL

May 28, 1997Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 4:54 PM CDT for Clarke County, Washington County, Alabama. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 4:54 PM CDT (21:54 UTC)
Expired
May 28, 1997, 6:00 PM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:30 PM CDTThunderstorm Wind 50Mc Intosh, ALSeveral large limbs were blown down in the McIntosh community.
May 28, 5:40 PM CDTThunderstorm Wind 50Jackson, ALSeveral trees and power lines were blown down in the Jackson community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS1 KMOB 282153 RRA
SVRMOB
ALC025-129-282300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
454 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY...WASHINGTON COUNTY
 
AT 450 PM...NWS DOPPLER WEATHER RADAR INDICATED TWO SEVERE
THUNDERSTORMS. THE FIRST STORM WAS LOCATED OVER EXTREME SOUTHERN CLARKE
COUNTY AND WAS MOVING EAST AT 20 MPH.
 
A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED OVER THE NORTHEAST HALF OF
WASHINGTON COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH AND WILL
AFFECT MILLRY...YARBO...CHATOM AND WAGARVILLE THROUGH 6 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:43 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 2:43 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
243 PM CDT WED MAY 28 1997

FA UNDERGOING SQUEEZE PLAY WITH SNAKING FNT TO W AND E WITH RDG BLDG
ACRS CTRL PLAINS AND ERN STATES. S OF FNT...ANOTHER ACTIVE LATE
AFTN/EVE SHAPING UP AS LATEST MODIFIED SOUDINGS INDICATE LIS AOB -6
AND CAPES OVR 3K J/KG GIVEN TMAX AT 86/89.  COUPLE THIS WITH FCST MID
LVL S/W THERMAL TROF PASSING ACRS NRN GULF COAST AND AVBL
MOISTURE...TSTMS GOOD BET SOME STG/SVR.  88D CONCURS AS STMS DVLPG
ACRS SRN MS AND WL BEGIN AFFECTING CWA SHORTLY.  ACRS ERN
CWA...BACKDOOR CD FNT ALLOWING BETTER STABILITY TO FILTER IN SO SHUD
KEEP A LID ON CNVTV ACTIVITY THERE FOR THE REMAINDER OF THE AFTN AND
PSBLY EVE WITH BETTER INSTABILTY IN WM SECTOR TO THE W. A
COMPLICATING WEATHER PATTERN SHAPES UP IN SRN STREAM AS LOW/MID LVL
LOW CUTS OFF OVR WRN GULF...OFF SE TX COAST AS MID NATION UPR LOW
GRADUALLY PUSHES N INTO UPR MID WEST.  THIS WL HANG FNTL BNDRY UP IN
RGN AND PRBLM THIS PD IS HOW FAR S...FNT WL GET B4 STALLING AND WHAT
BACKDOOR FNT DOES...WHICH POSES AN OBSTACLE TO UPSTREAM BNDRY.
ANOTHER FEATURE TO BRING UP FOR CONSIDERATION IS SWIRL OVR CTRL GULF
WHICH MAY BE THE LO THAT MODELS WANT TO CUT OFF OVR WRN GULF. AT THIS
POINT...WL KEEP HIER POPS ACRS SE MS AND SW AL...TAPERING ACRS ERN
CWA WHERE BETTER STABILITY EXISTS OVERNITE. CONT CHC POPS FOR THU
AFTN WITH FNT PROVIDING FOCUS. LOLVL SRLY FLOW WL AID IN INSTABILITY
AND WARMTH THRU PD.

FOR OFFSHORE INTERESTS...RDG OF HIGH TO PRESSURE OVR ERN
STATES...SHUD KEEP ONSHORE FETCH GOING THRU THU BLO SCA CRITERIA.
SEAS AOB 3 FT XPCTD.

MOB 70/86/68/85 5534    PNS 70/86/70/85 5534
DTS 71/85/68/85 3423    EVR 67/84/67/85 3423 10

In the hours before

Special weather statement, May 28, 11:05 AM CDT, 5 hours 49 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-290600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
1105 AM CDT WED MAY 28 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM
SOUTHEAST MISSISSIPPI TO SOUTHWEST ALABAMA INTO THE NORTHWEST
FLORIDA PANHANDLE FOR THE AFTERNOON AND EVENING HOURS.

ENOUGH BREAKS IN THE CLOUDS WILL ALLOW SUMMERTIME WARMTH IN THE MID
TO UPPER 80S TO PRIME THE ATMOSPHERE FOR THUNDERSTORMS THIS
AFTERNOON.   THIS HEATING WILL MAKE FOR A VERY UNSTABLE ENVIRONMENT
AND COUPLED WITH THE AVAILABLE MOISTURE IN PLACE AND PASSAGE OF UPPER
ATMOSPHERIC DISTURBANCES...SOME STORMS COULD BE SEVERE WITH THE MAIN
THREAT...HAIL AND HIGH WINDS.  AHEAD OF A COLD FRONT...A LINE OF
STORMS IS FORECAST TO DEVELOP AND MOVE ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA BY LATE AFTERNOON INTO EARLY
EVENING.  FURTHER TO THE EAST...HIGH PRESSURE WILL NOSE INTO AN AREA
FROM SOUTHEAST OF I-65 FROM LUVERNE TO ANDALUSIA.  THUS A BIT MORE
STABILITY HERE WILL KEEP STORMS HIT AND MISS.

THE SEVERE STORMS FORECAST CENTER IS MONITORING DEVELOPING STORMS
FROM THE SOUTHEAST TEXAS COAST INTO LOUISIANA.  STAY TUNED FOR THE
LATEST WEATHER UPDATES ON SEVERE WEATHER BOXES AS THE DAY PROGRESSES.
THUS...ACTIVATION OF NORTHERN GULF COAST STORM SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH TONIGHT.
Special weather statement, May 28, 11:06 AM CDT, 5 hours 48 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-290600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
1105 AM CDT WED MAY 28 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM
SOUTHEAST MISSISSIPPI TO SOUTHWEST ALABAMA INTO THE NORTHWEST
FLORIDA PANHANDLE FOR THE AFTERNOON AND EVENING HOURS.

ENOUGH BREAKS IN THE CLOUDS WILL ALLOW SUMMERTIME WARMTH IN THE MID
TO UPPER 80S TO PRIME THE ATMOSPHERE FOR THUNDERSTORMS THIS
AFTERNOON.   THIS HEATING WILL MAKE FOR A VERY UNSTABLE ENVIRONMENT
AND COUPLED WITH THE AVAILABLE MOISTURE IN PLACE AND PASSAGE OF UPPER
ATMOSPHERIC DISTURBANCES...SOME STORMS COULD BE SEVERE WITH THE MAIN
THREAT...HAIL AND HIGH WINDS.  AHEAD OF A COLD FRONT...A LINE OF
STORMS IS FORECAST TO DEVELOP AND MOVE ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA BY LATE AFTERNOON INTO EARLY
EVENING.  FURTHER TO THE EAST...HIGH PRESSURE WILL NOSE INTO AN AREA
FROM SOUTHEAST OF I-65 FROM LUVERNE TO ANDALUSIA.  THUS A BIT MORE
STABILITY HERE WILL KEEP STORMS HIT AND MISS.

THE SEVERE STORMS FORECAST CENTER IS MONITORING DEVELOPING STORMS
FROM THE SOUTHEAST TEXAS COAST INTO LOUISIANA. N STAY TUNED FOR THE
LATEST WEATHER UPDATES ON SEVERE WEATHER BOXES AS THE DAY PROGRESSES.
THUS...ACTIVATION OF NORTHERN GULF COAST STORM SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:15 PM CDTSevere Thunderstorm WarningMOBEscambia75 min
May 27, 10:19 PM CDTSevere Thunderstorm WarningMOBClarke71 min
May 27, 10:52 PM CDTSevere Thunderstorm WarningMOBBaldwin, Monroe68 min
May 28, 1:17 AM CDTSevere Thunderstorm WarningMOBChoctaw58 min
May 28, 2:16 AM CDTSevere Thunderstorm WarningMOBChoctaw59 min
May 28, 2:28 AM CDTSevere Thunderstorm WarningMOBWashington47 min
May 28, 2:42 AM CDTSevere Thunderstorm WarningMOBClarke63 min
May 28, 3:39 AM CDTSevere Thunderstorm WarningMOBWilcox51 min
May 28, 3:31 PM CDTSevere Thunderstorm WarningMOBWilcox59 min
May 28, 3:46 PM CDTSevere Thunderstorm WarningMOBClarke59 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningMOBWashington68 min
May 28, 6:49 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.